Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 165, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 8:13 PM CDT for Autauga County, Lowndes County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 8:13 PM CDT (01:13 UTC)
- Expired
- May 24, 2001, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Autauga County, AL, Lowndes County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:30 PM CDT | Hail 0.88 | Prattville, AL | Nickel size hail fell in Prattville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 250115 CCA SVRBHM ALC001-085-250145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 813 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUTAUGA COUNTY IN CENTRAL ALABAMA NORTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 845 PM CDT * AT 807 PM CDT...AUTAUGA EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 8 MILES WEST OF PRATTVILLE...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHEASTERN AUTAUGA COUNTY. HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 5 hours earlier.
Area forecast discussion, May 24, 3:13 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT THU MAY 24 2001 TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON. A BROKEN LINE OF THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT... AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER INSTABILITY. AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED. STRONGEST STORMS SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE TEMPS AND DEWPOINTS. SEVERE STORMS STILL A POSSIBILTY THROUGH THE EVENING HOURS AND WILL MENTION IN ZONE PACKAGE. PASSAGE OF COLD FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR MONTGOMERY BY 12 FRIDAY. UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER THE GREAT LAKES REGION THIS WEEKEND. UPPER LOW WILL REMAIN JUST FAR ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT. ETA/AVN SHOWING SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY. I WILL HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE WITH NEXT IMPULSE. HSV BB 054/071 049/075 055 58400 BHM BB 056/074 050/078 058 586-0 MGM EB 062/080 051/082 060 58620= .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 31 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 41 min |
| May 24, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 40 min |
| May 24, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 24, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, Marshall | 32 min |
| May 24, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| May 24, 9:09 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
| May 24, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 32 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 47 min |
| May 24, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 49 min |
| May 24, 10:32 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| May 24, 10:38 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 52 min |
| May 24, 11:41 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| May 25, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 26 min |
| May 25, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| May 25, 1:06 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 39 min |
| May 25, 1:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.